Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Fort Worth, TX

July 9, 2017Anderson County, Henderson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 9, 2017, 2:45 PM CDT for Anderson County, Henderson County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2017, 2:45 PM CDT (19:45 UTC)
Expired
Jul 9, 2017, 3:30 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Anderson County, TX, Henderson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 182 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:00 PM CDTTSTM WND GST 585 Ssw Poynor, TXSPOTTER REPORTED WIND GUST AROUND 50 KT.
Jul 9, 3:00 PM CDTHAIL 0.885 Ssw Poynor, TXSPOTTER REPORTED NICKEL SIZE HAIL 5 MILES SSW OF POYNOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KFWD 091945
SVRFWD
TXC001-213-092030-
/O.NEW.KFWD.SV.W.0293.170709T1945Z-170709T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
245 PM CDT SUN JUL 9 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henderson County in central Texas...
  Anderson County in central Texas...

* Until 330 PM CDT.

* At 245 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Frankston, or 15 miles north of Palestine, moving north at 15
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Frankston around 325 PM CDT. 
  Berryville and Coffee City around 330 PM CDT. 

Other locations impacted by this severe thunderstorm include Poynor
and Moore Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning can kill.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3152 9574 3153 9576 3156 9571 3162 9571
      3165 9575 3160 9577 3163 9580 3168 9578
      3167 9581 3170 9583 3216 9578 3219 9546
      3215 9548 3205 9542 3199 9545 3193 9542
      3185 9545 3182 9540 3176 9540 3173 9533
TIME...MOT...LOC 1945Z 193DEG 11KT 3198 9565 

HAIL...0.88IN
WIND...60MPH
 
$$

Dunn
2 follow-up statements
188 
WWUS54 KFWD 092005
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
305 PM CDT SUN JUL 9 2017

TXC001-213-092030-
/O.CON.KFWD.SV.W.0293.000000T0000Z-170709T2030Z/
Henderson TX-Anderson TX-
305 PM CDT SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN HENDERSON AND NORTHEASTERN ANDERSON COUNTIES...

At 304 PM CDT, a severe thunderstorm was located 9 miles southwest of
Frankston, or 16 miles north of Palestine, moving north at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Frankston, Berryville, Coffee City, Poynor and Moore Station. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3216 9578 3219 9546 3215 9548 3205 9542
      3199 9545 3189 9543 3186 9545 3185 9581
TIME...MOT...LOC 2004Z 192DEG 10KT 3200 9565 

HAIL...0.88IN
WIND...60MPH
 
$$

Dunn
953 
WWUS54 KFWD 092027
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
327 PM CDT SUN JUL 9 2017

TXC001-213-092037-
/O.EXP.KFWD.SV.W.0293.000000T0000Z-170709T2030Z/
Henderson TX-Anderson TX-
327 PM CDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENDERSON AND
NORTHEASTERN ANDERSON COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits therefore the warning will be allowed to expire. Gusty winds 
are still possible with this thunderstorm.

LAT...LON 3216 9578 3219 9546 3215 9548 3205 9542
      3199 9545 3189 9543 3186 9545 3185 9581
TIME...MOT...LOC 2027Z 193DEG 11KT 3207 9563 

$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:03 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 9, 1:03 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
103 PM CDT Sun Jul 9 2017

.AVIATION...
Thunderstorm complex continues to slowly move south with a general
weakening trend. While some light to occasionally moderate
rainfall continues from KLUD to KTKI, the outflow has already
raced well ahead of the complex, and is currently located from
KMWL to KLNC to KGVT. This will be the boundary which will be a
major player in who does, or does not, see additional thunderstorm
development this afternoon. As temperatures continue to heat up,
thunderstorms will bubble up along and just south of this
boundary, with the greatest potential for thunderstorms just south
of the Metroplex terminals. Scattered thunderstorms are still
possible through 4 PM in the metroplex, with only VCTS mentioned
along with the VFR ceilings. Cornerposts into the airports will
continue to be affected this afternoon, as the northern portions
of the airspace are affected now, and the southern cornerposts
likely to be affected this afternoon.

Fox

&&

.UPDATE... /Issued 1011 AM CDT Sun Jul 9 2017/
Cluster of showers and thunderstorms near the Red River is making
slow southward progress, although an outflow boundary has pushed
off of the convection which should mean a gradual weakening. As
the boundary continues to slide southward, convergence along the
feature should help ignite new convection, especially later this
afternoon during peak heating. We'll make some adjustments to PoPs
based on the latest radar trends through the remainder of the
morning with the highest chances across the northern two rows of
counties. Later this afternoon, better chances will shift to the
south with the southward moving outflow boundary. This should be
positioned somewhere just south of the Metroplex by early
afternoon.

Dunn

&&

.SHORT TERM... /Issued 312 AM CDT Sun Jul 9 2017/
North and Central Texas currently sits between an upper ridge over
the Four-Corners region and a broad trough over the eastern half
of the CONUS. The resulting north flow aloft continues to produce
southward-moving upper level disturbances across the Central and
Southern Plains. One upper disturbance over Oklahoma will drop
southward today, generating another round of scattered convection
across the forecast area.

Storms may be ongoing across the north and northwest counties this
morning as convection north of the Red River slowly moves south.
At this time, morning POPs in this area are in the slight chance
category, but if storm clusters in northwest Oklahoma hold
together, POPs may need to be increased across the northwest. For
the rest of the region, convection will be more likely this
afternoon as the atmosphere destabilizes. The likelihood of severe
weather is fairly low, though an isolated damaging wind gust
cannot be ruled out. We will also need to monitor the threat for
isolated flash flooding. PWATs are forecast to approach 2 inches
across a good portion of the region, and though coverage should
remain scattered, storms will be efficient rain-producers.

Otherwise, high temperatures today should remain slightly lower
than the past several days to a slight uptick in convection and
likely presence of multiple outflow boundaries. Activity will
decrease after sunset, but slight chance POPs will be kept through
mid evening to account for lingering storms.

30

&&

.LONG TERM... /Issued 312 AM CDT Sun Jul 9 2017/
/Monday through Saturday/

The upper level ridge will continue to play a significant factor
in the weather pattern through the remainder of the week. There
are still low chances for rain Monday through Wednesday over parts
of the region, but the increasing heat along with elevated
humidity levels will result in some high heat index values during
the middle of the week.

On Monday, the upper level ridge will start to build east, taking
up residence over most of the southern half of the country by
Tuesday. However, an inverted trough will skirt west across the
state Monday night and Tuesday, on the southern periphery of the
ridge. On Monday, isolated to scattered showers and storms are
expected across a little more than the eastern half of the region.
Better chances for rain are expected in the southeastern
counties. As we have experienced the past several days, 1-2 strong
or severe storms will be possible with threats for strong/damaging
winds, heavy rainfall and frequent lightning. Lapse rates are not
very steep, but some hail may also occur. On Tuesday, as the inverted
trough moves across the region there is a chance for rain in
nearly the same location, and an isolated strong or severe storm
will again be possible. On Wednesday, will maintain a slight
chance for rain over our southeastern counties where the sea
breeze may bring a few showers or storms late in the day. The
remainder of the forecast is currently dry through the end of the
week, but low rain chances may return to at least the eastern
portions of North and Central Texas late in the week if the upper
level ridge shifts west.

Above normal temperatures are expected this week with daytime
highs in the 90s to near 100 degrees. Currently, I do not have
triple digits forecasted at DFW or Waco, but it's not entirely out
of the question by Thursday. Humidity values this week are
expected to remain elevated across roughly the eastern half of the
region where higher moisture values are forecast. The combination
of heat and humidity will result in heat index values reaching
105-110 degrees in some locations Tuesday through Thursday, and
we may see the most dangerous heat index values on Thursday.
Afternoon winds of 5-10 mph along and east of Interstate 35 (on
the western side of a surface high pressure centered in the
Southeastern US) will not provide much relief from the heat. We
will closely watch the temperatures and heat index values as we
approach the middle of the week, assessing the need for a Heat
Advisory.

A shift in the upper level ridge back west is forecast for the
weekend as a strong disturbance moving through the Great Lakes
induces upper level troughing to our northeast. This overall
pattern shift should allow for at least a brief respite from the
heat, and possibly the return of some rain chances over the
weekend.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    94  77  97  77  97 /  30  20  20  20  10
Waco                95  75  98  76  97 /  50  20  20  20  20
Paris               89  72  92  73  93 /  40  20  20  20  20
Denton              93  74  96  76  96 /  30  20  10  10  10
McKinney            91  74  95  75  95 /  30  20  20  20  10
Dallas              94  78  97  78  97 /  30  20  20  20  10
Terrell             93  74  96  75  95 /  40  20  20  20  20
Corsicana           91  73  96  75  96 /  50  20  20  20  20
Temple              95  74  98  75  97 /  30  20  30  20  20
Mineral Wells       95  73  97  74  98 /  30  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

14/91
Hazardous weather outlook, Jul 9, 3:05 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
305 AM CDT Sun Jul 9 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
305 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of thunderstorms across most of North and Central
Texas today into this evening. The best chances will be along and
east of the Interstate 35 corridor, with most storms occurring during
the afternoon and early evening hours. An isolated damaging wind
threat will exist in the strongest storms. Small hail, frequent
lightning and locally heavy rain can also be expected in the stronger
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for isolated to scattered thunderstorms along and
east of a line from Sherman to Fort Worth to Hamilton to Lometa on
Monday and Tuesday. Similar to the last few days, one or two strong
or severe storms will be possible with damaging winds, heavy rainfall
and frequent lightning being the main threats. Some hail may also
occur with stronger storms.

There is a slight chance for storms south of an Athens to Waco to
Killeen line Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 2:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
201 PM CDT SUN JUL 9 2017

TXZ159-091930-
McLennan TX-
201 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLENNAN COUNTY UNTIL 230
PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodway, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waco, Hewitt, Robinson, Bellmead, Woodway, Lacy-Lakeview, McGregor,
Beverly Hills, Lorena, Bruceville-Eddy, Riesel, Crawford, Golinda,
Hallsburg, Northcrest, Leroy and Ross.

LAT...LON 3129 9727 3157 9745 3177 9706 3149 9688
TIME...MOT...LOC 1901Z 235DEG 9KT 3152 9725

Dunn
Special weather statement, Jul 9, 2:07 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
207 PM CDT SUN JUL 9 2017

TXZ134-091930-
Ellis TX-
207 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 230
PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palmer, or near Red Oak. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Waxahachie, Ennis, Glenn Heights, Red Oak, Ovilla, Ferris, Palmer,
Oak Leaf, Garrett and Pecan Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3230 9652 3229 9694 3255 9689 3254 9653
TIME...MOT...LOC 1907Z 344DEG 4KT 3245 9674

Dunn
Special weather statement, Jul 9, 2:24 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
224 PM CDT SUN JUL 9 2017

TXZ148-092015-
Anderson TX-
224 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 315 PM
CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palestine, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Palestine, Frankston and Berryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3159 9572 3162 9571 3165 9575 3160 9577
      3163 9580 3168 9578 3169 9586 3174 9587
      3177 9592 3186 9599 3187 9598 3187 9597
      3190 9602 3191 9600 3194 9602 3209 9543
      3196 9545 3193 9542 3185 9545 3175 9537
TIME...MOT...LOC 1923Z 244DEG 10KT 3180 9566

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:25 PM CDTAreal Flood AdvisoryFWDLamar2 hr
Jul 9, 2:01 PM CDTSpecial Weather StatementFWDMcLennan29 min
Jul 9, 2:07 PM CDTSpecial Weather StatementFWDEllis23 min
Jul 9, 2:24 PM CDTSpecial Weather StatementFWDAnderson51 min
Jul 9, 2:47 PM CDTSpecial Weather StatementFWDFalls28 min
Jul 9, 3:02 PM CDTAreal Flood AdvisoryFWDAnderson118 min
Jul 9, 4:05 PM CDTSevere Thunderstorm WarningFWDNavarro34 min
Jul 9, 4:21 PM CDTSpecial Weather StatementFWDVan Zandt39 min
Jul 9, 4:29 PM CDTSpecial Weather StatementFWDHood31 min
Jul 9, 4:44 PM CDTAreal Flood AdvisoryFWDVan Zandt2 hr
Jul 9, 4:48 PM CDTSpecial Weather StatementFWDLeon27 min
Jul 9, 4:49 PM CDTSpecial Weather StatementFWDVan Zandt26 min
Jul 9, 4:51 PM CDTSpecial Weather StatementFWDFreestone24 min
Jul 9, 4:55 PM CDTSpecial Weather StatementFWDHood35 min
Jul 9, 5:03 PM CDTSevere Thunderstorm WarningFWDHood36 min
Jul 9, 5:17 PM CDTSpecial Weather StatementFWDParker28 min
Jul 9, 5:21 PM CDTSpecial Weather StatementFWDLeon24 min
Jul 9, 5:29 PM CDTSpecial Weather StatementFWDJohnson31 min
Jul 9, 5:36 PM CDTSevere Thunderstorm WarningFWDJohnson28 min
Jul 9, 5:50 PM CDTSpecial Weather StatementFWDTarrant25 min
Jul 9, 6:10 PM CDTSpecial Weather StatementFWDTarrant35 min
Jul 9, 6:20 PM CDTSevere Thunderstorm WarningFWDTarrant40 min
Jul 9, 6:24 PM CDTSpecial Weather StatementFWDHunt36 min
Jul 9, 6:29 PM CDTSpecial Weather StatementFWDComanche31 min
Jul 9, 6:37 PM CDTAreal Flood AdvisoryFWDTarrant113 min
Jul 9, 6:44 PM CDTSpecial Weather StatementFWDCollin46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.